Alert archive / Oregon / Red Flag Warnings in 2015
Red Flag Warning 25, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 17, 2015, 2:30 PM PDT for Coos County, Curry County, Josephine County, Oregon. It took effect at Aug 18, 2015, 11:00 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2015, 2:30 PM PDT (21:30 UTC)
- In effect from
- Aug 18, 2015, 11:00 AM PDT
- Expired
- Aug 18, 2015, 11:00 PM PDT
- In force
- 12 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 121 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1869 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
842 WWUS86 KMFR 172130 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 230 PM PDT MON AUG 17 2015 ORZ619-181400- /O.NEW.KMFR.FW.W.0025.150818T1800Z-150819T0600Z/ WESTERN ROGUE RIVER-SISKIYOU NATIONAL FOREST- 230 PM PDT MON AUG 17 2015 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT TUESDAY FOR HAINES 6 CONDITIONS FOR FIRE WEATHER ZONE 619... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 11 PM PDT TUESDAY. * IMPACTS: VERY DRY AND UNSTABLE CONDITIONS WILL CREATE THE POSSIBILITY OF EXTREME FIRE BEHAVIOR. PLUME DOMINATED FIRE GROWTH IS POSSIBLE WHICH MAY RESULT IN LOCALLY GENERATED ERRATIC AND GUSTY WINDS LEADING TO SPOT FIRES. * AFFECTED AREA: IN SOUTHWEST OR...FIRE WEATHER ZONE 619. * COUNTIES AFFECTED: IN SOUTHWEST OR...COOS...CURRY...JOSEPHINE. * MINIMUM HUMIDITY: 15 TO 25 PERCENT. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A HAINES LEVEL OF 6 INDICATES VERY DRY AND UNSTABLE CONDITIONS THAT WILL RESULT IN A HIGH POSSIBILITY OF PLUME DOMINATED FIRE GROWTH ON EXISTING WILDFIRES. PLUME DOMINATED FIRE ACTIVITY IS LIKELY TO RESULT IN GUSTY AND ERRATIC WINDS AND SPOT FIRES. IT IS ALSO PARTICULARLY IMPORTANT THAT LAND USE AND FIRE REGULATIONS ARE CLOSELY ADHERED TO DURING THIS CRITICAL TIME PERIOD. && $$ BTL VISIT US AT WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
029 WWUS86 KMFR 181157 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 457 AM PDT TUE AUG 18 2015 ORZ619-190600- /O.CON.KMFR.FW.W.0025.150818T1800Z-150819T0600Z/ WESTERN ROGUE RIVER-SISKIYOU NATIONAL FOREST- 457 AM PDT TUE AUG 18 2015 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING FOR HAINES 6 FOR FIRE WEATHER ZONE 619... * IMPACTS: VERY HOT, DRY, AND UNSTABLE CONDITIONS WILL CREATE THE POSSIBILITY OF EXTREME FIRE BEHAVIOR. PLUME DOMINATED FIRE GROWTH IS POSSIBLE WHICH MAY RESULT IN LOCALLY GENERATED ERRATIC AND GUSTY WINDS LEADING TO SPOT FIRES. * AFFECTED AREA: IN SOUTHWEST OR...FIRE WEATHER ZONE 619. * COUNTIES AFFECTED: IN SOUTHWEST OR...COOS...CURRY...JOSEPHINE. * MINIMUM HUMIDITY: 10 TO 15 PERCENT. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A HAINES LEVEL OF 6 INDICATES VERY DRY AND UNSTABLE CONDITIONS THAT WILL RESULT IN A HIGH POSSIBILITY OF PLUME DOMINATED FIRE GROWTH ON EXISTING WILDFIRES. PLUME DOMINATED FIRE ACTIVITY IS LIKELY TO RESULT IN GUSTY AND ERRATIC WINDS AND SPOT FIRES. IT IS ALSO PARTICULARLY IMPORTANT THAT LAND USE AND FIRE REGULATIONS ARE CLOSELY ADHERED TO DURING THIS CRITICAL TIME PERIOD. && $$ WRIGHT VISIT US AT WWW.WEATHER.GOV/MEDFORD
690 WWUS86 KMFR 190558 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1058 PM PDT TUE AUG 18 2015 ORZ619-190700- /O.EXP.KMFR.FW.W.0025.000000T0000Z-150819T0600Z/ WESTERN ROGUE RIVER-SISKIYOU NATIONAL FOREST- 1058 PM PDT TUE AUG 18 2015 ...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR FIRE WEATHER ZONE 619... CONDITIONS WITHIN THE WARNING AREA ARE NO LONGER CONSIDERED CRITICAL. THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 11 PM PDT. $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 17, 9:21 AM PDT, 5 hours 9 minutes earlier.
Area forecast discussion, Aug 17, 9:21 AM PDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
921 AM PDT MON AUG 17 2015
.DISCUSSION...AN UPDATE WAS ISSUED TO ACCOUNT FOR STRATUS AT THE
COAST FROM CAPE BLANCO NORTHWARD. THIS STRATUS HAS BEGUN TO THIN
AND IS EXPECTED TO DISAPPEAR BY 11 AM. THERE ARE MODEL DIFFERENCES
REGARDING THE EXTENT OF STRATUS TONIGHT INTO TUESDAY MORNING IN
THAT SAME AREA. WILL WAIT FOR THE FULL SUITE OF DATA TO ARRIVE TO
MAKE A FINAL DECISION FOR THE AFTERNOON PACKAGE, BUT NEW DATA SO
FAR LEANS TOWARD EXPECTING A REPEAT OF COASTAL STRATUS IN THE SAME
AREA ON TUESDAY MORNING.
THE MAIN STORY IS THE VERY HOT AND DRY WEATHER INLAND AND AT THE
SOUTH COAST INTO WEDNESDAY. THE 12Z NAM IS CONSISTENT WITH ITS
PAST FEW RUNS AND IN GOOD AGREEMENT WITH THE OTHER MODELS
REGARDING AN ONSHORE PUSH ON WEDNESDAY. A DEEPER TROUGH LOOKS TO
FOLLOW ON FRIDAY FOR A BRIEF COOLING TREND BUT THIS WILL ONLY SEND
TEMPERATURES BACK TO AROUND NORMAL BY FRIDAY AND THERE WILL BE
BREEZY WESTERLY WINDS WEDNESDAY THROUGH FRIDAY THAT WILL BE
STRONGEST IN THE AFTERNOON AND EVENING ON THE EAST SIDE. THE 06Z
GFS AND 00Z ECMWF HAVE THE FIRST HINT OF WEAK INSTABILITY
INDICATED FOR DAY 7/NEXT MONDAY. THEY SHOW A TROUGH MOVING SOUTH
OVER THE EASTERN PACIFIC TO OFFSHORE OF OREGON.
&&
.AVIATION...FOR THE 17/12Z TAF CYCLE...VFR CONDITIONS WILL CONTINUE
FOR THE NEXT 24 HOURS. THE EXCEPTION WILL BE ALONG THE COAST NORTH
OF CAPE BLANCO WHERE IFR CIGS WILL PERIST UNTIL 16Z. MARINE STRATUS
IS HAS ALSO PUSHED INTO THE COQUILLE BASIN WITH MVFR AND OCCASIONAL
IFR CIGS. ALSO SMOKE COULD BRING A REDUCTION IN VISIBILITIES IN
WESTERN SISKIYOU AND CURRY COUNTY. GUSTY NORTH SURFACE WINDS WILL
DEVELOP ALONG THE COAST THIS AFTERNOON AND EVENING. -PETRUCELLI
&&
.MARINE...UPDATED 200 AM, PDT MONDAY 17 AUGUST 2015...THE THERMAL
TROUGH WILL REMAIN ALONG THE COAST THROUGH THIS EVENING. THIS WILL
RESULT IN A CONTINUATION OF GUSTY NORTH WINDS AND STEEP WIND DRIVEN
SEAS, ESPECIALLY FOR THE SOUTHERN OUTER WATERS. HOWEVER THE LATEST
ASCAT PASS (05Z) SHOWED WINDS NEAR GALES NEAR 10 NM FROM SHORE AND
HIGH RES MODELS ARE SHOWING GALES PUSHING TOWARDS 5NM FROM SHORE
SOUTH OF CAPE BLANCO. THUS HAVE DECIDED TO EXPAND THE GALE WARNING
TO INCLUDE MARINE ZONE 356 MAINLY AT AND BEYOND 5NM FROM SHORE INTO
THIS EVENING. WINDS AND SEAS WILL BEGIN TO DIMINISH TONIGHT THROUGH
TUESDAY AS THE THERMAL TROUGH WEAKENS AND SHIFTS INLAND.
NORTH WINDS WILL INCREASE AGAIN WEDNESDAY AFTERNOON, BUT WILL REMAIN
BELOW GALES. HOWEVER GALES ARE POSSIBLE TOWARDS THE END OF THE WEEK
AS AN UPPER TROUGH MOVES NORTH OF THE WATERS AND A THERMAL TROUGH
DEVELOPS AND STRENGTHENS ALONG THE OREGON COAST WITH GALE FORCE
WINDS POSSIBLE IN THE SOUTHERN OUTER WATERS. -PETRUCELLI
&&
.PREV DISCUSSION... /ISSUED 305 AM PDT MON AUG 17 2015/
DISCUSSION...A RIDGE WITHIN THE WESTERLIES UPSTREAM FROM THE
PACIFIC NORTHWEST WILL KEEP OUR AREA UNDER BROAD NORTHWEST FLOW
FOR THE NEXT SEVERAL DAYS. THERE WILL BE A FEW WAVES WITHIN THE
FLOW THAT WILL ATTEMPT TO ENTER THE REGION, BUT LITTLE TO NO
EFFECTS FROM THESE WAVES ARE EXPECTED UNTIL LATE IN THE WEEK OR
PERHAPS THE WEEKEND. THE MAIN DRIVER OF WEATHER WITHIN THE
FORECAST AREA WILL BE THE THERMAL TROUGH, WITH ALL OF ITS NORMAL
IMPACTS.
TODAY AND TONIGHT, OFFSHORE FLOW WILL KEEP THE AREA DRY, AND WILL
ALSO PROVIDE WARM OVERNIGHT TEMPERATURES OVER MUCH OF SOUTHWEST
OREGON AND NORTHWESTERN CALIFORNIA, ESPECIALLY THE RIDGES AND HIGHER
ELEVATIONS OF THE COASTAL RANGES AND THE WESTERN SLOPES OF THE
CASCADES. THE CHETCO EFFECT WILL ALSO BRING VERY WARM TEMPERATURES
TO THE AREA AROUND BROOKINGS, WHERE 90 DEGREE HIGHS ARE LIKELY
TODAY, AND POSSIBLE AGAIN TUESDAY. OTHER PORTIONS OF THE COAST
SUSCEPTIBLE TO CHANNELED NORTHEAST FLOW, SUCH AS GOLD BEACH, MAY
ALSO SEE TEMPERATURES RISE WELL ABOVE NORMAL. THESE COASTAL AREAS
WILL APPROACH THE CRITERIA FOR HEAT ADVISORY ISSUANCE, BUT SHOULD
STAY JUST BELOW, THUS NO PRODUCTS WILL BE ISSUED.
TUESDAY, THE THERMAL TROUGH BEGINS TO SHIFT INLAND, A RESULT FROM
THE INFLUENCES OF A VERY WEAK SHORTWAVE ALOFT. THIS WILL BE THE
WARMEST DAY FOR INLAND AREAS, WITH MANY LOCATIONS REACHING TRIPLE
DIGITS. OFFSHORE FLOW WILL CONTINUE, BUT IT WILL BE WEAKER AT THE
COAST. TEMPERATURES WILL THEN GRADUALLY COOL THROUGH THE REMAINDER
OF THE WEEK, BUT MEANWHILE, THE THERMAL TROUGH WILL GRADUALLY
REESTABLISH ITSELF JUST TO OUR SOUTH. EXPECT ANOTHER ROUND OF
OFFSHORE FLOW LATE IN THE WEEK.
FRIDAY WILL BE THE COOLEST DAY OF THE WEEK AS AN UPPER LEVEL TROUGH
SLIDES BY TO OUR NORTH AND EAST, BUT TEMPERATURES WILL ONLY DROP TO
VALUES NORMAL FOR THIS TIME OF YEAR. WITH THE LACK OF MOISTURE IN
THE REGION, AND THE BULK OF THE DYNAMICS WELL TO OUR NORTH, THERE IS
LITTLE REASON TO BELIEVE THAT THE TROUGH WILL BRING ANY MEASURABLE
PRECIPITATION TO OUR AREA. HAVE THEREFORE KEPT MENTION OF RAIN OUT
OF THE FORECAST. EXPECT A BRIEF PERIOD OF UPPER LEVEL RIDGING
SATURDAY AND SUNDAY, BEFORE ANOTHER TROUGH ENTERS THE AREA EARLY
NEXT WEEK. MODELS SOLUTIONS ARE SHOWING A FEW DIFFERENT SCENARIOS
REGARDING THIS TROUGH, A FEW OF WHICH COULD PRODUCE SHOWERS AND
THUNDERSTORMS. DESPITE THIS, HAVE KEPT THE FORECAST DRY, AS
UNCERTAINTY REMAINS TOO HIGH. UNTIL THEN, TEMPERATURES SHOULD REMAIN
NEAR TO JUST ABOVE SEASONAL NORMALS. -BPN
FIRE WEATHER...UPDATED 200 AM PDT MONDAY 16 AUGUST 2015. CURRENT
SURFACE ANALYSIS SHOWS THE THERMAL TROUGH ALONG THE OREGON COAST
WITH CONTINUED OFFSHORE FLOW. RELATIVE HUMIDITIES ARE HIGHER FOR
SOME LOCATIONS COMPARED TO 24 HOURS AGO, BUT RECOVERIES ARE STILL
EXPECTED TO BE MODERATE....ESPECIALLY FOR THE HIGHER ELEVATIONS THIS
MORNING. ALSO WIND SPEEDS REMAIN ELEVATED AND ARE STRONGER IN SOME
NARROW NORTHEAST TO SOUTHWEST ORIENTATED VALLEYS THAT ALLOWING WINDS
TO ACCELERATE AND BECOME STRONGER.
THE OFFSHORE EVENT IS BEING ADVERTISED AS A HEADLINE ONLY EVENT WITH
NO WATCH OR WARNING. NONETHELESS, IT WILL SUPPORT ACTIVE AND
INCREASING FIRE BEHAVIOR. THE THERMAL THROUGH WILL EXPAND NORTHWARD
THIS AFTERNOON INTO TONIGHT AND THE MODELS SHOW THE GRADIENTS
INCREASING ALONG THE CASCADES. THEREFORE THE MID SLOPES AND RIDGES
COULD EXPERIENCE MODERATE RECOVERIES WITH BREEZY EAST TO NORTHEAST
WINDS. THEREFORE WE'LL HAVE A SEPARATE HEADLINE FOR THIS.
THE OVERALL PATTERN OTHERWISE SUPPORTS WARMING AND DRYING IN
CONTINUED OFFSHORE FLOW INTO TUESDAY MORNING, THEN THE THERMAL
TROUGH WILL SHIFT INLAND BRINGING THE HOTTEST TEMPERATURES OF THE
WEEK FOR INTERIOR VALLEYS. THE HOT THERMAL TROUGH WILL PUSH EAST OF
THE CASCADES TUESDAY AFTERNOON WITH A NORTHWEST FLOW TAKING OVER.
AREAS SHOULD BE CONCERNED FOR AN ONSHORE WIND SHIFT THIS DAY WITH
SOME GUSTINESS. -PETRUCELLI
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM
PDT THIS EVENING FOR PZZ356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT TUESDAY
FOR PZZ350-356-370-376.
GALE WARNING UNTIL 11 PM PDT THIS EVENING FOR PZZ356-376.
HAZARDOUS SEAS WARNING UNTIL 11 PM PDT THIS EVENING FOR
PZZ356-370.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM PDT TUESDAY FOR
PZZ350-370-376.
HAZARDOUS SEAS WARNING UNTIL 5 PM PDT TUESDAY FOR PZZ376.
DW/BTLNearby
Red Flag Warnings in Oregon, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.